Alert archive / Connecticut / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS New York, NY

March 30, 2001Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Mar 30, 2001, 12:55 PM EST for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2001, 12:55 PM EST (17:55 UTC)
Expired
Mar 30, 2001, 4:00 PM EST
In force
3 hr
Issued by
NWS New York, NY
Area
Whole counties

Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
415 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 301803
FFWOKX
CTC007-011-302100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION...
NATIONAL WEATHER SERVICE NEW YORK NY
1255 PM EST FRI MAR 30 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHERN CONNECTICUT
  NEW LONDON
  MIDDLESEX

* UNTIL 400 PM EST.

DOPPLER RADAR INDICATED TWO LARGE AREAS OF MODERATE TO HEAVEY RAIN
MOVING TOWARD SOUTHEAST CONNECTICUT.  ANOTHER HALF TO ONE INCH OF
RAIN IS POSSIBLE.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT!

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4160 7188 4138 7190 4128 7250 4157 7266

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 9:05 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 30, 9:05 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
905 AM EST FRI MAR 30 2001

DISC: HAVE ISSUED A COUPLE OF FLASH FLOOD WARNINGS FOR OUR NJ ZONES.
RADAR INDICATES THAT MOD TO HVY RAIN MOVG N FM THE DLMARVA WL CONT
FOR A FEW MORE HOURS. WE HAVE RECEIVED REPORTS OF UP TO 2 INCHES AND
WE CUD GET 1 TO 2 INCHES MORE. WL UPDATE THE ZONES EARLY SO THEY
FALL IN LINE WITH WHAT IS HAPPENING.

CURRENT SFC LOW STILL OVR THE DELMAR AND SHD MOVE N INTO OUR AREA BY
THIS AFTN. THE MOD TO HVY RAIN SHD GET CUT OFF BY THE MIDDLE OF THE
AFTN.

.OKX...GALE WARN...ANZ330-335-350-353-355-338.

In the hours before

Special weather statement, Mar 30, 9:35 AM EST, 3 hours 20 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
935 AM EST FRI MAR 30 2001

...HEAVY RAINS WILL TAPER OFF FROM WEST TO EAST THIS AFTERNOON...

MORE HEAVY RAIN WHICH HAD DEVELOPED SOUTH AND WEST OF THE REGION
WILL BE MOVING ACROSS IN THE NEXT SEVERAL HOURS. FROM 1 1/2 TO 2 1/2
INCHES OF RAIN HAS ALREADY FALLEN ACROSS MUCH OF THE FORECAST AREA.
ANOTHER 1/2 TO 1 INCH MAY FALL MINTO THE AFTERNOON HOURS. EXTENSIVE
ROADWAY FLOODING WILL CONTINUE INTO THE AFTERNOON. SMALL STREAMS
HAVE EXPERIENCED SIGNIFICANT RISES...AND SOME MAY GO OVER THEIR
BANKS WITH THIS LAST SURGE OF HEAVY RAIN.

EY

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:43 AM ESTFlash Flood WarningOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region3 hr
Mar 30, 4:03 PM ESTFlash Flood WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region3 hr

Nearby

Flash Flood Warnings in Connecticut, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.